Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 38, NWS Quad Cities, IA

May 18, 1997Louisa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 8:21 PM CDT for Louisa County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1997, 8:21 PM CDT (01:21 UTC)
Expired
May 18, 1997, 9:10 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Louisa County, IA

The radar

The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2339 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS1 KMLI 190122 RRA
SVRMLI
IAC115-190210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  LOUISA COUNTY - IN SOUTHEASTERN IOWA

* UNTIL 910 PM CDT
 
* THIS STORM WILL REACH NEAR
  WAPELLO                            AROUND 825 PM CDT
  NEWPORT                            AROUND 825 PM CDT
  TOOLESBORO                         AROUND 835 PM CDT
  OAKVILLE                           AROUND 840 PM CDT

* AT 821 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 18 MILES SOUTHWEST OF MUSCATINE OR 7 MILES
  NORTHWEST OF WAPELLO MOVING EAST AT 35 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF
55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL
DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

HENDRICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, May 18, 1:43 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN MAY 18 1997

THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT
A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING
WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A
0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH
CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX
CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE
FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS
AFTERNOON.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT
JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD
AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP
LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR
ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS
ACCEPTED.

CID 53/++  IOW 54/++  DBQ 50/++  MLI 57/++  BRL 56/++

HELGESON

In the hours before

Local storm report, May 18, 8:11 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0814 PM    BETTENDORF                IA   0.75 INCH HAIL
05/18/97   SCOTT                          DIME SIZE HAIL

STIMACH
Local storm report, May 18, 8:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0817 PM    COLONA - GREEN ROCK       IL   1.OO INCH HAIL
05/18/97   HENRY

STIMACH
Local storm report, May 18, 8:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0817 PM    COLONA - GREEN ROCK       IL   1.OO INCH HAIL
05/18/97   HENRY

STIMACH
Local storm report, May 18, 8:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0810 PM    COAL VALLEY               IL   FUNNEL CLOUD
05/18/97   ROCK ISLAND

STIMACH
Local storm report, May 18, 8:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0810 PM    COAL VALLEY               IL   FUNNEL CLOUD
05/18/97   ROCK ISLAND

STIMACH
Local storm report, May 18, 8:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

08b10 PM    COAL VALLEY               IL   FUNNEL CLOUD
05/18/97   ROCK ISLAND

STIMACH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:24 PM CDTSevere Thunderstorm WarningDVNClinton51 min
May 18, 7:31 PM CDTSevere Thunderstorm WarningDVNScott49 min
May 18, 7:52 PM CDTTornado WarningDVNScott48 min
May 18, 8:10 PM CDTTornado WarningDVNMuscatine50 min
May 18, 8:22 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.